Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 22, 2003, 6:15 PM EDT for Worcester County, Massachusetts; Providence County, Rhode Island. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 6:15 PM EDT (22:15 UTC)
- Expired
- Jul 22, 2003, 6:30 PM EDT
- In force
- 15 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Worcester County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
847
WUUS51 KBOX 222215
SVRBOX
MAC027-RIC007-222230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
615 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PROVIDENCE COUNTY IN RHODE ISLAND
INCLUDING WOONSOCKET
SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
INCLUDING MILFORD
* UNTIL 630 PM.
* AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MILLBURY...OR ABOUT 11 MILES WEST OF
WOONSOCKET...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLVILLE...UXBRIDGE AND NORTH SMITHFIELD AROUND 625 PM
BLACKSTONE...WOONSOCKET AND MENDON AROUND 630 PM.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
LAT...LON 4201 7138 4197 7140 4188 7179 4201 7179
4202 7187 4206 7179 4216 7150 4214 7148
4212 7150 4201 7150
BELK
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:19 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 3:19 PM EDT, 2 hours 56 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231000- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 319 PM EDT TUE JUL 22 2003 .SHORT TERM (TONIGHT AND WEDNESDAY)... MORE SHOWERS AND THUNDERSTORMS WERE CURRENTLY DEVELOPING OVER PENNSYLVANIA AND NEW YORK STATE. MID LEVEL FLOW WILL BRING THIS ACTIVITY INTO OUR REGION THIS EVENING INTO THE OVERNIGHT HOURS. MORE SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP LATER ON TONIGHT... ESPECIALLY ACROSS THE WESTERN SECTIONS WITH STRONG ISENTROPIC LIFT DEPICTED. INSTABILITY IS MARGINAL...BUT COULD SEE A SEVERE THUNDERSTORM OR TWO...ESPECIALLY EARLY ON. SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD ACROSS MUCH OF THE AREA DURING THE MORNING HOURS. EXPECT THE MAIN DISTURBANCE TO LIFT NORTHWARD DURING THE AFTERNOON...BUT STILL CAN NOT RULE OUT ADDITIONAL DEVELOPMENT IN THE AFTERNOON. .MARINE...WILL CONTINUE THE SCA FOR SEAS ALONG THE OUTER-WATERS AS SEAS WILL CONTINUE TO BUILD. HOWEVER...WILL STAY BELOW THE GLOBAL WAVE MODELS FORECAST OF 12 FOOT SEAS. .LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...LITTLE HAS CHANGED IN THE GENERALLY SYNOPTIC SITUATION. THE COLD FRONT IS DRIFTING EAST...AND WILL TAKE MUCH OF THE WEEK TO REACH THE COAST. WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT. THE ETA MORE THAN THE GFS IS FORECASTING A SLIGHT BREAK IN THE SHOWER PATTERN THURSDAY. BY FRIDAY THE LAST BIT OF MOISTURE HAS MOVED THROUGH THE AREA...AS HIGH PRESSURE BUILDS IN. THIS MEANS A PLEASANT SUMMER DAY ON SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FOR SUNDAY. GENERALLY FOLLOWED A BLEND BETWEEN ETA AND GFS. AS THERE IS NOT A LOT OF DIFFERENCE BETWEEN THE MODELS. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ232-233-235-237-254-255.
Hazardous weather outlook, Jul 22, 6:44 AM EDT, 11 hours 31 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 644 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL REMAIN NEARLY STATIONARY TODAY. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON...ACROSS NEW YORK STATE AND PENNSYLVANIA AND MOVE EAST TOWARD WESTERN NEW ENGLAND LATE IN THE DAY. THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH NEW ENGLAND...HOWEVER ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER LATE TODAY WEST OF THE CONNECTICUT RIVER...INCLUDING THE TOWNS OF MONROE...HAWLEY...WORTHINGTON AND SOUTH INTO WESTERN HARTFORD COUNTY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WEDNESDAY NIGHT INTO FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NOCERA
In the hours before
Special weather statement, Jul 22, 4:20 PM EDT, 1 hour 55 minutes before
CTZ004-MAZ012-RIZ001-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT TUE JUL 22 2003 AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WOODSTOCK...OR ABOUT 6 MILES WEST OF PUTNAM...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... PUTNAM AROUND 425 PM THOMPSON AND DUDLEY AROUND 430 PM WEBSTER AROUND 435 PM MILLBURY AND BURRILLVILLE AROUND 440 PM DOUGLAS AROUND 445 PM SUTTON AROUND 450 PM BELK
Special weather statement, Jul 22, 4:53 PM EDT, 1 hour 22 minutes before
MAZ005-012-013-222145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 453 PM EDT TUE JUL 22 2003 AT 451 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER UPTON...OR ABOUT 5 MILES WEST OF MILFORD...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HOPKINTON AROUND 500 PM ASHLAND...HOLLISTON AND SOUTHBOROUGH AROUND 505 PM MILLIS AROUND 510 PM SHERBORN...FRAMINGHAM AND MEDFIELD AROUND 515 PM NATICK AND DOVER AROUND 520 PM BELK
Special weather statement, Jul 22, 4:59 PM EDT, 1 hour 16 minutes before
CTZ002>004-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 459 PM EDT TUE JUL 22 2003 AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 4 MILES SOUTHWEST OF BOLTON...OR ABOUT 4 MILES SOUTH OF MANCHESTER...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... BOLTON AND VERNON AROUND 505 PM ANDOVER AROUND 510 PM COLUMBIA AROUND 515 PM COVENTRY AROUND 520 PM MANSFIELD...STORRS...WILLINGTON AND CHAPLIN AROUND 530 PM BELK
Special weather statement, Jul 22, 5:47 PM EDT, 28 minutes before
CTZ004-MAZ012-RIZ001-222215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 547 PM EDT TUE JUL 22 2003 AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM... MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... WEBSTER AROUND 555 PM DOUGLAS...MILLBURY AND BURRILLVILLE AROUND 605 PM WHITINSVILLE AND SUTTON AROUND 610 PM UXBRIDGE...NORTHBRIDGE...MILLVILLE AND MENDON AROUND 615 PM BELK FRANK
Local storm report, Jul 22, 5:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
557 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM DUDLEY MA WIND DAMAGE
07/22/03 WORCESTER TREES AND WIRES DOWN
REPORTED BY AMATEUR RADIO
WTBLocal storm report, Jul 22, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
608 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM DUDLEY MA WIND DAMAGE
07/22/03 WORCESTER TREES AND WIRES DOWN
REPORTED BY AMATEUR RADIO
0558 PM PUTNAM CT .75 INCH HAIL
07/22/03 WINDHAM REPORTED BY SKYWARN
SPOTTER
WTBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:24 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 36 min |
| Jul 22, 2:21 PM EDT | Special Marine Warning | BOX | 54 min | |
| Jul 22, 2:21 PM EDT | Special Marine Warning | BOX | 21 hr | |
| Jul 22, 4:35 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 25 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2003Severe Thunderstorm Warnings in Rhode Island, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.